Georgia, 2016

Damaging Winds in Georgia, June 14, 2016

June 14, 2016 · NWS CHS · 9 events in 4 counties and zones

A series of upper level disturbances along with high instability, moisture and an active sea breeze circulation helped produce a few strong to severe thunderstorms over Southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A series of upper level disturbances along with high instability, moisture and an active sea breeze circulation helped produce a few strong to severe thunderstorms over Southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 14, 11:22 AM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Jun 14, 11:22 AM EST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1222 PM EDT TUE JUN 14 2016

.SYNOPSIS...
A series of upper level disturbances will affect the area through
Friday. A cold front will move through Friday night followed by
high pressure building in for the weekend. A low pressure system
may develop along the southeast US coast on Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Update: Extended the heat advisory to the rest of the SC coast.
Dewpoints are hovering in the mid to upper 70s in these locations.
This combined with temperatures in the lower 90s is generating
heat indices of 105 degrees and higher. The sea breeze should
bring some relief in the upcoming hours, but it will also start
to initiate convection. Everything else was left the same.

Rest of today: Upper ridging is slowly decaying while baggy mid
level troughing settles into the lower Gulf Coast Region. Low
level flow is advecting deeper moisture from the Gulf into our
area. This is verified by water vapor satellite imagery and
surface dew points across the region.

The heat and humidity will prevail until scattered afternoon
convection starts to initiate shortly. Convective coverage
remains somewhat questionable as mid level lapses remain
unimpressive and 500 mb temps are quite warm in the -5 to -6 C
range. We maintained 30 to 40 pops over inland Georgia and
bordering the CSRA. Hi-res models continue to show surface- based
capes around 3,500 J/kg and downdraft capes around 1,250 J/kg in
these locations. We think there is a decent shot for isolated
pulse thunderstorms this afternoon given the overall instability
parameters. The main threats will be damaging wind gusts from wet
microbursts and perhaps localized large hail.

Tonight: Various boundaries could keep some convection going into
the evening across southeast Georgia and perhaps inland South
Carolina but overall the coverage of showers and tstms should
become isolated by later in the evening. Overnight, most areas
should be dry but a few showers and tstms are possible not too
far off the coast late with some low level speed convergence out
there. Lows will average in the mid 70s with upper 70s to near 80
along the immediate coast. There may be patchy fog in places that
get some rain today, but no mentions in the grids at this juncture.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
Wednesday looks quite active due to a baggy upper trough sitting
over the area with ample instability, little to no cap, and a
juicy airmass with precipitable water exceeding 2" in spots. The
greatest convective coverage is expected in the afternoon across
southeast GA due to deeper moisture and better upper level
shortwave energy. The sea breeze could come into play late in the
afternoon once it finally starts to push inland, more so in SC.
Bumped pops up to 50-60% during the afternoon.

Veering mid-level flow will result in some drying on Thursday
though enough instability coincident with an afternoon shortwave
should trigger scattered showers and tstms. We show the higher
pops across southeast GA closer to the deeper moisture.

Further drying expected Thursday night into Friday morning as WNW
flow strengthens ahead of the main shortwave. However a cold front
will drop into the area during the afternoon with some moisture
pooling along and ahead of it. We maintained 20-30 pops during the
day.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
There continues to be some uncertainty over the weekend regarding
the strength and position of an upper low and its associated
surface low across the southeast US. The GFS continues to show the
surface low affecting coastal NC/SC Sunday into Monday while the
ECMWF now has two consecutive trends with pulling the surface low
away from the area. We trended toward a drier solution with no
higher than 20-30 pops during the period. Both solutions would
yield unseasonably cool temps for mid June with highs only in the
low/mid 80s Saturday and Sunday.

&&

.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
KCHS...VFR. The risk for afternoon showers and thunderstorms
appear minimal this afternoon, as the sea breeze pushes inland.

KSAV...Mainly VFR. Isolated to scattered convection is expected
this afternoon, which could bring brief flight restrictions.
Overnight we maintained VFR, but patchy fog is possible late if
rain falls in the area.

Extended Aviation Outlook: Brief flight restrictions are possible
due to showers and thunderstorms, mainly Wednesday through Friday.

&&

.MARINE...
A southerly flow today will veer a bit more southwest later
tonight over the waters. Light flow this morning will undergo
an uptick this afternoon as the sea breeze kicks in. A modest
surge of 15-20 kt is possible this evening to about 2 am tonight
before winds subside near shore after midnight. Otherwise, winds
will mainly be 15 kt or less with seas 2 to 3 ft seas on average.

Conditions expected to be just below Small Craft Advisory criteria
Wednesday through Friday as southwest winds blow 15-20 kt due to a
tighter gradient between Atlantic high pressure and an inland
trough. On Saturday a northeast flow will setup behind a passing
cold front. Increasing chances for advisories over the weekend due
to tightening northeast gradient.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...Heat Advisory until 6 PM EDT this evening for GAZ087-088-
     099>101-114>116-118-137-138-140.
SC...Heat Advisory until 6 PM EDT this evening for SCZ040-042>045-
     047>052.
MARINE...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...JRL
AVIATION...
MARINE...
Hazardous weather outlook, Jun 14, 12:05 PM EST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
105 PM EDT TUE JUN 14 2016

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-151715-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
105 PM EDT TUE JUN 14 2016

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

AMZ330-350-352-354-374-151715-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
105 PM EDT TUE JUN 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jun 14, 1:22 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
222 PM EDT TUE JUN 14 2016

GAZ100-101-116-118-138-141845-
INLAND CHATHAM GA-BULLOCH GA-EFFINGHAM GA-INLAND LIBERTY GA-
INLAND BRYAN GA-
222 PM EDT TUE JUN 14 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHATHAM...BULLOCH...
LIBERTY...EFFINGHAM AND BRYAN COUNTIES UNTIL 245 PM EDT...

AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF FORT STEWART...MOVING
NORTHEAST AT 15 MPH.

  HAZARD...STRONG WINDS 45 TO 55 MPH AND EXCESSIVE CLOUD TO GROUND
           LIGHTNING.

  IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OJBECTS. ALL OUTDOOR ACTIVITIES SHOULD
           CEASE. MOVE INDOORS IMMEDIATELY.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
SAVANNAH...POOLER...PEMBROKE...BAY...LANIER...PORT WENTWORTH...BLOOMINGDALE
AND GUYTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.

&&

LAT...LON 3244 8150 3218 8113 3189 8152 3208 8172
      3209 8172 3210 8173 3210 8174
TIME...MOT...LOC 1822Z 232DEG 13KT 3199 8152

The radar

The Charleston,SC radar (KCLX), 124 km away, was scanning. The volume nearest the first event began at 18:44 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Long

When
June 14, 1:45 PM EST to 1:46 PM EST
Where
Long County, 1.36 mi ESE of Bayview
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.690, -81.710

A trained spotter reported a large pine tree down along the 500 block of Prince Road.

Thunderstorm Wind, Chatham

When
June 14, 2:00 PM EST to 2:01 PM EST
Where
Chatham County, Bloomingdale
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.130, -81.300

The Chatham County 911 Call Center reported a tree and power lines down on Church Street between Moore Street and Highway 80.

Thunderstorm Wind, Chatham

When
June 14, 2:00 PM EST to 2:01 PM EST
Where
Chatham County, 0.59 mi E of Bloomingdale
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.130, -81.290

The Chatham County 911 Call Center reported a tree down on Highway 80 near the intersection with Cypress Street. Both lanes were blocked. A tree was also down on a house in the same area.

Thunderstorm Wind, Chatham

When
June 14, 2:00 PM EST to 2:01 PM EST
Where
Chatham County, 0.59 mi E of Bloomingdale
Measured
70 kt (81 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
32.130, -81.290

The Bloomingdale Fire Department reported approximately 15 trees down and 10 homes damaged in an area bound by Highway 80, Cypress Street, Chestnut Street and 1 block south of Cregor St.

Thunderstorm Wind, Chatham

When
June 14, 2:00 PM EST to 2:01 PM EST
Where
Chatham County, Bloomingdale
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
32.130, -81.300

The Chatham County 911 Call Center reported power lines down on the 300 block of East Main Street.

Thunderstorm Wind, Chatham

When
June 14, 2:01 PM EST to 2:02 PM EST
Where
Chatham County, 0.91 mi SE of Bloomingdale
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.120, -81.290

The Chatham County 911 Call Center reported a tree down at the intersection of Cypress Street and Cregor Street.

Thunderstorm Wind, McIntosh

When
June 14, 2:12 PM EST to 2:13 PM EST
Where
McIntosh County, 1.18 mi E of Crescent
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.500, -81.350

The public reported a large tree down in a residential back yard near the intersection of Cedar Point Road and Georgia Highway 99. Damage was sustained to a boat and storage shelter.

Thunderstorm Wind, Chatham

When
June 14, 2:35 PM EST to 2:36 PM EST
Where
Chatham County, 3.01 mi WNW of Vernonburg
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
31.980, -81.170

The public reported a large section of a wooden fence and trees down at the Savannah Mall. Winds were also estimated at 60 mph.

Thunderstorm Wind, Screven

When
June 14, 10:12 PM EST to 10:13 PM EST
Where
Screven County, 3.61 mi NE of Sylvania
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
32.790, -81.590

Photos from the Screven County Fire Department show multiple trees and large tree limbs down at a residence on South Carolina Highway 24 between Friendship Road and Rifle Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646030, 646034, 646150, 646156, 646738, 646151, 646153, 646037, 646154.